Cough and Cold Medicine
If you suspect your child may have received too much medication or a medication not meant for him, contact the Poison Control Center at 1-800-222-1222.
Many parents turn to over-the-counter (OTC) cough, cold and allergy medications to provide their family with relief. But some ingredients in OTC products may cause problems in children who accidently overdose on syrup or tablets.
Antihistamines are used to dry up a runny nose and to relieve teary eyes. Examples include:
Your child will probably appear agitated, although drowsiness (feeling tired) may also be noted in some children. Like decongestants, antihistamines can also have an effect on your child's heart. Changes in blood pressure and heart rate can occur and should be evaluated by a healthcare professional. Hallucinations and seizures may occur in a serious poisoning.
Antitussives are used to suppress a dry, nagging cough. Examples include:
- Dextromethorphan (can be found as the "DM" in many preparations)
In an overdose, dextromethorphan can slow your child's breathing rate and produce drowsiness (feeling tired), which could progress to coma.
Decongestants are used to relieve a stuffy nose and congested sinuses. Examples include:
These ingredients can affect your child's heart and nervous system. Your child may have symptoms such as agitation, hyperactivity and shaking hands. Other effects, such as an increase in blood pressure and heart rate, would have to be evaluated in a hospital setting. Severe poisoning can result in seizures and an irregular heartbeat.
Expectorants are used to relieve congestion in the chest by loosening up secretions. Guaifenesin is one example of an expectorant.
Guaifenesin is not poisonous. It does not present a threat to your child in case of an accidental overdose.
How to handle and prevent an overdose
The severity of an overdose depends on the amount ingested and the concentrations of the active ingredients. The Poison Control Center can help you figure out when an overdose is severe.
Call the Poison Control Center at 1-800-222-1222 if your child overdoses on any of the above medications.
Bring the bottle to the phone with you so that you can provide the poison information specialist with the exact ingredients. Always keep medications in the original labeled containers.
Children often receive an overdose because of incorrect usage and administration of medication by the parents. Adult preparations contain larger doses of the active ingredients than children's preparations and some may contain alcohol.
Ask your pharmacist to recommend a product made especially for children. Remember that these products are indicated for short-term relief of symptoms only. If symptoms are prolonged, different treatments may be required and your child should be seen by his physician.
- Be especially careful with long-acting nasal decongestant sprays. These are not recommended for use in children and poisoning can occur with the ingestion of only a few drops.
- Remember to read the labels on containers prior to use and to keep all medicine bottles in a place that is out of the reach of children.
Medication safety recommendations
- Use child-resistant packaging properly by closing the lid tightly after use.
- Don't allow a child to play with a bottle of medicine, even if it has a child-resistant cap (remember, it is child-resistant, NOT child-proof).
- Always leave the light on when giving or taking medicine and check the dosage every time.
- Avoid taking medicine in front of children.
- Refer to medicine as "medicine," not "candy."
- Explain to children what medicine is for, and why it is dangerous if taken by anyone but the person for whom it is prescribed.
- Clean out the medicine cabinet periodically, and safely dispose of unneeded medicines by pouring contents down the drain or toilet.
- Never leave a child unattended with a bottle of medicine — take it, or the child, with you if you need to leave the room.
- Don't leave pocketbooks unattended if there is medication inside